Editorials

Misoprostol in patients taking non-steroidal anti-inflammatory drugs

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.7019.1518 (Published 09 December 1995) Cite this as: BMJ 1995;311:1518
  1. N Maiden,
  2. R Madhok
  1. Senior house officer in rheumatology Consultant rheumatologist Centre for Rheumatic Diseases, Glasgow Royal Infirmary, Glasgow G4 0SF

    Best reserved for elderly patients at high risk

    The past decade has seen considerable improvements in attempts to prevent the gastrointestinal complications of non-steroidal anti-inflammatory drugs. Increased awareness of the problems that these compounds cause and more careful prescribing have had an appreciable effect, although better access to diagnostic facilities and the availability of drugs both to treat and to prevent gastroduodenal ulceration have also contributed. However, progress in preventing the relatively rare but potentially life threatening complications such as perforation and gastrointestinal haemorrhage has until recently been disappointing.

    The availability of misoprostol, a synthetic analogue of prostaglandin, has provided some cause for optimism. Endoscopic studies show that misoprostol reduces the frequency of asymptomatic gastric and duodenal ulceration induced by non-steroidal anti-inflammatory drugs, while ranitidine reduces only the frequency of duodenal ulcers but is better tolerated.1 2 The extent of benefit from proton pump inhibitors such as omeprazole is being evaluated. A more pressing and important question is whether prophylactic use of such drugs can reduce the frequency of the …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe